Missouri, 2018

Hail and Damaging Winds in Missouri, August 16, 2018

August 16, 2018 · NWS SGF · 8 events in 6 counties and zones

August 16 a meso-scale convective complex that developed over eastern Kansas during the afternoon tracked eastward across southeast Kansas and the Missouri Ozarks during the late afternoon and evening hours, producing strong to severe storms with heavy rainfall. 5 inches in diameter was reported near Granby in Newton County along with sporadic straight-line wind damage elsewhere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

August 16 a meso-scale convective complex that developed over eastern Kansas during the afternoon tracked eastward across southeast Kansas and the Missouri Ozarks during the late afternoon and evening hours, producing strong to severe storms with heavy rainfall. Hail up to 2.5 inches in diameter was reported near Granby in Newton County along with sporadic straight-line wind damage elsewhere. Heavy rain was also reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 2:25 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Aug 16 2018

A couple of upper level impulses will interact with a quasi-
stationary front to produce some strong to severe thunderstorms
into this evening. The surface front is currently located from
about Columbia to Joplin. The first upper level impulse is
currently moving out of northeastern NE into IA. Convection is
beginning to fire ahead of this impulse from southern IA into
northeast KS. The second impulse is a leftover MCV currently
moving into north central OK. Visible satellite imagery is
showing what looks like an old outflow boundary extending from
north central AR through north central OK. This seems to be
providing the focus for the northeast OK storms at this time.

Convection associated with these impulses will be on the increase
from late this afternoon into this evening. These storms will
eventually congeal into a complex as they move through the area
overnight. Primary severe threats will be strong winds and large
hail. As the front shifts southward on Friday...afternoon
convection will be more confined to the MO-AR border region.
Temperatures overnight will fall to around 70 with highs on Friday
in the mid to upper 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 237 PM CDT Thu Aug 16 2018

There will be a brief lull in the weather from Friday night into
early Sunday. It should be dry with daytime highs in the upper 80s
and overnight lows around 70.

The next system begins to approach the area Sunday as a short wave
moves up over the ridge and begins to dig into the Central Plains.
This system should bring some more widespread rain to the area
which will provide further drought relief. This system will
affect the weather over the region through Tuesday. By Tuesday
night...high pressure begins to move back in both at the surface
and aloft. This will bring in a cooler and drier Canadian air mass that
will remain over the area through the forecast period. Highs mid
to late week will be in the low to mid 80s with lows in low to mid
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1206 PM CDT Thu Aug 16 2018

For the 18z TAFS, will see cumulus field expand further west into
the terminal locations this afternoon. A cold front will work its
way southward into the area tonight with showers and thunderstorms
expected to develop. Convection will likely knock the flying
conditions into MVFR and brief IFR conditions, with improving
conditions towards morning behind the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Aug 16, 3:13 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
413 PM CDT Thu Aug 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
413 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Strong to severe thunderstorms are expected to develop out
  ahead of a cold front and upper level disturbance across the
  plains this afternoon. These storms will then move into extreme
  southeast Kansas and western Missouri, generally this evening
  and overnight.

  The best chance of severe storms will be west of
  an Anderson to Stockton to Osceola line after 6 pm. Hail to
  the size of golf balls and damaging thunderstorm wind gusts up
  to 60 mph will be the primary severe weather risks.

  If thunderstorms can develop and move across the same
  locations, some minor localized flooding will be possible in
  addition to the severe storms.

  Some heat index values in the mid 90s will be possible late
  this afternoon across the Missouri Ozarks and extreme
  southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat index values in the mid to upper 90s will be possible
  Friday and Saturday afternoons primarily across southern
  Missouri and extreme southeast Kansas.

  Additional showers and thunderstorms are possible Friday
  into the early of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later this evening into
  tonight over western Missouri and extreme southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Newton

When
August 16, 5:17 PM CST
Where
Newton County, 0.55 mi E of Aroma
Measured
2.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.870, -94.270

The public reported tennis ball size hail via social media just south of Granby, Mo. The hail fell in a rural area and produces little damage.

Hail, Newton

When
August 16, 5:30 PM CST
Where
Newton County, 2.35 mi NNW of Stark City
Measured
1 in hail
Reported by
Public
Coordinates
36.900, -94.220

Quarter sized hail was reported via social medial.

Thunderstorm Wind, Vernon

When
August 16, 6:30 PM CST
Where
Vernon County, 0.88 mi SW of Nevada Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.840, -94.330

A spotter reported a wind gust of 60 MPH.

Thunderstorm Wind, Dade

When
August 16, 6:45 PM CST
Where
Dade County, 0.42 mi SE of Lockwood to 0.88 mi SE of Lockwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.376, -93.965

Numerous large limbs of 2 inch or greater diameter were reported down.

Thunderstorm Wind, Howell

When
August 16, 10:01 PM CST
Where
Howell County, 1.3 mi ENE of Olden
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
36.880, -91.900

The ASOS at the West Plains Regional Airport reported a 54 knot wind gust.

Thunderstorm Wind, Shannon

When
August 16, 10:18 PM CST
Where
Shannon County, 3.9 mi WSW of Alley Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.120, -91.510

A tree was reported down near Bay Creek by the Forest Service.

Hail, Shannon

When
August 16, 10:37 PM CST
Where
Shannon County, 1.79 mi ESE of Alley Spg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.140, -91.420

Quarter sized hail was reported.

Thunderstorm Wind, Oregon

When
August 16, 10:40 PM CST
Where
Oregon County, 3.83 mi WNW of Wilderness to 2.43 mi NW of Wilderness
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.793, -91.267

The US Forest Service reported several downed trees along Service Road 3152.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780132, 780133, 780138, 780135, 780139, 780136, 780134, 780137.